Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 3:43 PM CDT for Dallas County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:43 PM CDT (20:43 UTC)
- Expired
- Aug 9, 2012, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1967 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
731
WWUS84 KBMX 092043
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU AUG 9 2012
ALZ040-042-092130-
DALLAS AL-LOWNDES AL-
343 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OLD CAHABA PARK TO DALLAS
LAKE TO ACKERVILLE...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SELMA...
SELMONT-WEST SELMONT...
OLD CAHABA PARK...
DALLAS LAKE...
BELKNAP...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3204 8712 3239 8722 3246 8686 3244 8687
3242 8682 3241 8685 3235 8680 3233 8682
3232 8682 3231 8678 3206 8671 3205 8684
TIME...MOT...LOC 2043Z 254DEG 19KT 3232 8711 3223 8706
3208 8710
$$
77/GLEASONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:40 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 9, 3:40 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 340 PM CDT THU AUG 9 2012 .DISCUSSION... IT WAS A WET DAY ACROSS A MAJORITY OF THE FORECAST AREA. SHOWERS FORMED EARLY THIS MORNING ACROSS MISSISSIPPI AS THE TROUGH AXIS MOVED ACROSS THE AREA. CURRENT RADAR INDICATES SHOWERS AND THUNDERSTORMS STRETCHING DOWN FROM EASTERN TENNESSEE SOUTHWESTWARD TOWARDS SOUTHERN MISSISSIPPI. THIS LINES UP PRETTY WELL WITH THE TROUGH AXIS AS INDICATED ON WATER VAPOR IMAGERY. AT THE SURFACE...THE COLD FRONT IS STILL BACK TO THE NORTHWEST STRETCHING ALONG THE OHIO RIVER SOUTHWESTWARD TOWARDS OKLAHOMA. THE MAIN UPPER LEVEL TROUGH THAT WILL PUSH THE FRONT SOUTHWARD IS STILL LOCATED WELL TO THE NORTH DIVING SOUTH ACROSS MINNESOTA AND WISCONSIN. CONTINUED CHANCE POPS DURING THE OVERNIGHT HOURS AS THE SHORTWAVE TROUGH CURRENTLY STRETCHING ACROSS THE CWA WILL KEEP PRECIPITATION CHANCES GOING AFTER 00Z WITH BEST CHANCES ACROSS THE SOUTHEAST. MODELS INDICATE THAT THE MAIN TROUGH WILL DIVE SOUTHWARD AND PIVOT ACROSS THE OHIO RIVER VALLEY. THE FRONT WILL BEGIN TO PROGRESS SOUTHEASTWARD AND A FEW SHOWERS AND THUNDERSTORMS ARE FORECAST TO ENTER NORTHWESTERN PORTIONS OF CENTRAL ALABAMA BEFORE 12Z FRIDAY. ON FRIDAY...CONTINUED CHANCE POPS ACROSS MUCH OF THE FORECAST AREA AS PW VALUES REMAIN AROUND 1.75-2.00 INCHES. SHORTWAVE TROUGHS AHEAD OF THE MAIN TROUGH WILL HELP ENHANCE LIFT ACROSS CENTRAL ALABAMA. NOT EXPECTING ANY SEVERE WEATHER ACROSS THE AREA AS THE UPPER LEVEL FEATURES AND LAPSE RATES REMAIN RATHER WEAK. A FEW STORMS COULD POSSIBLY BE STRONG WITH HEAVY RAIN AND STRONG WINDS. THE FRONT LOOKS LIKE IT WILL BEGIN TO NUDGE INTO THE NORTHWESTERN PORTION OF THE FORECAST AREA BEFORE THE END OF THE DAY ON FRIDAY. THE FRONT WILL BE LOCATED BETWEEN THE I-59 AND I-85 CORRIDOR AT 12Z ON SATURDAY. THEREFORE...CONTINUED POPS AHEAD OF THE FRONT DURING THE DAY ON SATURDAY. MUCH DRIER AIR WILL WORK IN BEHIND THE FRONT DURING THE DAY ON SATURDAY AND INTO THE OVERNIGHT HOURS. SUNDAY MORNING LOWS WILL BE MUCH COOLER WITH LOWS IN THE LOW 60S ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA. HOWEVER...WITH AMPLE INSOLATION HIGH TEMPERATURES SHOULD WARM UP INTO THE UPPER 80S TO LOW 90S ON SUNDAY. EARLY NEXT WEEK...SOUTHERLY FLOW WILL QUICKLY RETURN AS HIGH PRESSURE DEVELOPS IN THE GULF OF MEXICO. ANOTHER UPPER LEVEL TROUGH IS FORECAST TO MOVE INTO THE OHIO RIVER VALLEY AS THE EARLIER TROUGH EJECTS NORTHEASTWARD. THIS TROUGH WILL POSSIBLY PUSH ANOTHER FRONT THROUGH THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. DUE TO THE MOISTURE RETURN...POSSIBLE FRONTAL PASSAGE AND UPPER LEVEL PATTERN. CONTINUED PRECIPITATION CHANCES INTO THE EARLY AND MIDDLE PART OF NEXT WEEK. MA && .AVIATION... 18Z TAF DISCUSSION. REMOVED VCTS AT TCL... BHM... AND EET BECAUSE AREA HAS ALREADY BEEN WORKED OVER FROM MORNING CONVECTION... AND ADDITIONAL DEVELOPMENT THIS AFTERNOON IS UNLIKELY. SOME LOW CLOUDS MAY DEVELOP OVERNIGHT WITH UPSLOPE SOUTHERLY FLOW OCCURRING OVER CENTRAL ALABAMA. KEPT CIGS MVFR FOR NOW... AND WILL LET LATER TAF CYCLES ADDRESS POSSIBLE IFR CIG/VIS CONDITIONS OVERNIGHT. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 87 65 86 63 / 40 60 30 10 10 ANNISTON 72 87 68 86 65 / 50 60 40 20 10 BIRMINGHAM 73 87 67 87 67 / 40 60 30 10 10 TUSCALOOSA 74 89 69 88 67 / 40 60 30 10 10 CALERA 73 87 69 87 67 / 50 60 30 20 10 AUBURN 72 87 71 87 69 / 50 60 50 20 10 MONTGOMERY 73 91 72 90 69 / 50 60 50 20 10 TROY 72 89 71 88 68 / 50 60 50 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 9, 1:09 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 109 PM CDT THU AUG 9 2012 ALZ011>015-017>050-101200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 109 PM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 9, 12:13 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND DMG WATTSVILLE 33.68N 86.28W
08/09/2012 ST. CLAIR AL 911 CALL CENTER
SEVERAL TREES DOWN.
&&
MBAERLocal storm report, Aug 9, 12:14 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TSTM WND DMG RAGLAND 33.74N 86.16W
08/09/2012 ST. CLAIR AL 911 CALL CENTER
SEVERAL TREES DOWN.
&&
MBAERSpecial weather statement, Aug 9, 12:15 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT THU AUG 9 2012
ALZ019-021-027-028-091800-
CALHOUN AL-CLAY AL-CLEBURNE AL-TALLADEGA AL-
1215 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...WESTERN CLEBURNE...
CLAY AND CALHOUN COUNTIES UNTIL 100 PM CDT...
AT 1210 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF RAINBOW
CITY TO SAKS TO CHILDERSBURG...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TALLADEGA...
SYLACAUGA...
SAKS...
WEST END-COBB TOWN...
COBB TOWN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3349 8562 3349 8564 3347 8564 3313 8593
3314 8648 3370 8601 3384 8607 3386 8600
3392 8597 3391 8590 3394 8590 3395 8588
3394 8574 3396 8574 3395 8559 3369 8546
TIME...MOT...LOC 1715Z 272DEG 20KT 3388 8599 3370 8590
3321 8630Local storm report, Aug 9, 12:16 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG MOODY 33.60N 86.49W
08/09/2012 ST. CLAIR AL EMERGENCY MNGR
SEVERAL TREES DOWN WITH ROOF DAMAGE TO HOME. CORRECTED
&&
MBAERLocal storm report, Aug 9, 12:17 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG MOODY 33.60N 86.49W
08/09/2012 ST. CLAIR AL EMERGENCY MNGR
SEVERAL TREES DOWN. CORRECTED X2 DELETE ROOF DAMAGE.
&&
MBAERSpecial weather statement, Aug 9, 3:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU AUG 9 2012
ALZ040-042-092130-
DALLAS AL-LOWNDES AL-
343 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 430 PM CDT...
AT 342 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OLD CAHABA PARK TO DALLAS
LAKE TO ACKERVILLE...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SELMA...
SELMONT-WEST SELMONT...
OLD CAHABA PARK...
DALLAS LAKE...
BELKNAP...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3204 8712 3239 8722 3246 8686 3244 8687
3242 8682 3241 8685 3235 8680 3233 8682
3232 8682 3231 8678 3206 8671 3205 8684
TIME...MOT...LOC 2043Z 254DEG 19KT 3232 8711 3223 8706
3208 8710
77/GLEASONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:45 PM CDT | Special Weather Statement | BMX | Walker | 30 min |
| Aug 9, 9:29 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 46 min |
| Aug 9, 10:17 AM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 3 hr |
| Aug 9, 10:26 AM CDT | Special Weather Statement | BMX | Jefferson | 49 min |
| Aug 9, 10:36 AM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Aug 9, 11:07 AM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Aug 9, 11:12 AM CDT | Special Weather Statement | BMX | Clay | 48 min |
| Aug 9, 11:21 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, St. Clair, Shelby | 114 min |
| Aug 9, 11:37 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Shelby, Talladega | 38 min |
| Aug 9, 11:46 AM CDT | Areal Flood Advisory | BMX | Etowah | 119 min |
| Aug 9, 12:02 PM CDT | Special Weather Statement | BMX | Etowah | 43 min |
| Aug 9, 12:15 PM CDT | Special Weather Statement | BMX | Calhoun, Clay, Cleburne, Talladega | 45 min |
| Aug 9, 12:24 PM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Talladega | 111 min |
| Aug 9, 1:49 PM CDT | Areal Flood Advisory | BMX | Marengo, Sumter | 116 min |
| Aug 9, 4:33 PM CDT | Areal Flood Advisory | BMX | Elmore, Macon, Montgomery | 3 hr |
| Aug 9, 4:42 PM CDT | Areal Flood Advisory | BMX | Autauga, Lowndes | 3 hr |
| Aug 9, 5:01 PM CDT | Special Weather Statement | BMX | Lee | 44 min |
| Aug 9, 5:13 PM CDT | Areal Flood Advisory | BMX | Lee | 2 hr |
| Aug 9, 5:21 PM CDT | Areal Flood Advisory | BMX | Shelby | 114 min |
| Aug 9, 5:41 PM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Aug 9, 6:39 PM CDT | Special Weather Statement | BMX | Talladega | 51 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.